Factors affecting hair regrowth after bone marrow transplantation.
ABSTRACT Permanent alopecia after BMT has been reported as a side-effect associated with GVHD or after busulphan conditioning therapy, primarily in adults. We have reviewed children undergoing BMT to document the frequency of incomplete hair regrowth and to evaluate factors associated with this problem. Hair regrowth was studied in 74 children who survived > 6 months following BMT undertaken for malignant and non-malignant diseases. Alopecia was categorised as severe (< 50% of pre-transplant status), moderate (50-75%) or mild (> 75% but less than normal). Overall, 18 (24.3%) of 74 patients had mild (n = 5), moderate (n = 4) or severe (n = 9) alopecia. Risk factors for alopecia were presence of chronic GVHD (67%; p < 0.001), older age (p < 0.001) and prior cranial irradiation (42%; p = 0.03). Alopecia occurred in children receiving either busulphan (31%) or total body irradiation (16%; p = 0.15) as conditioning therapy. The highest frequency was seen in patients conditioned with busulphan with or without melphalan and who received prior cranial irradiation and/or developed chronic GVHD (75%). These data indicate that alopecia after BMT in children is a significant problem and confirm, in children, the previously noted association between alopecia and chronic GVHD and busulphan. Further risk factors of older age and prior cranial irradiation are identified. Consideration needs to be given to the use of an alternative to busulphan in children who are of older age, have received prior cranial irradiation and/or are at increased risk of GVHD.
- [Show abstract] [Hide abstract]
ABSTRACT: Background: This article provides an overview of the incidence and severity, presentation and impact of chemotherapy-induced alopecia (CIA), one of the most common and distressing side effects of cancer therapy. Furthermore, prevention of CIA by scalp cooling is described, as well as suggestions for improvement of scalp cooling application and clinical research approaches. Methods: This article focuses on the availability of options to treat CIA and on scalp cooling in particular. It presents an overview of 58 scalp cooling publications and three personal communications, describing its working mechanism, determinants of success rates, side effects and controversies. Results: CIA occurs in many chemotherapy regimens and is nearly always reversible. Up to now, scalp cooling is by far the best method to reduce CIA. Concerns about the protection of malignant cells in the scalp skin by scalp cooling have been proven to be exaggerated. The majority of patients tolerate scalp cooling very well. Scalp cooling is cost-effective when compared with purchasing wigs and other head covers. A promising method for objective research on CIA is now used in studies to further improve the method of scalp cooling -- that is, cooling times and temperatures. Conclusion: Scalp cooling is effective but not for all chemotherapy patients. Further psychological, clinical and biophysical research is needed to identify the determinants of success. Scalp cooling should be available in every hospital, and every suitable patient should be given the opportunity, after being well informed by their doctor or nurse, to choose for scalp cooling.Expert Review of Dermatology 01/2011; 6(1):109-125.
- [Show abstract] [Hide abstract]
ABSTRACT: Chemotherapy-induced alopecia (CIA) is a frequent complication in patients with cancer. There are an increasing number of reports of permanent CIA. We investigated the clinical characteristics of CIA, including permanent CIA in childhood. We collected data on 159 pediatric patients who had undergone high-dose conditioning chemotherapy followed by hematopoietic stem cell transplantation and 167 control subjects, using a questionnaire, medical record reviews, and phototrichograms. Alopecia began at 1.5 ± 1.4 months and was sustained until 2.2 ± 1.6 months after chemotherapy initiation. Hair regrowth started 2.6 ± 1.6 months after chemotherapy ceased and lasted for 7.3 ± 4.9 months. The mean hair density and thickness were 198.3 ± 47.4/cm(2) and 76.3 ± 18.4 μm in the patient group and 229.6 ± 34.5/cm(2) and 79.5 ± 12.4 μm in the control group, respectively (both, P < .001). In all, 19 (12%) patients experienced permanent CIA. Thiotepa use was identified as a significant risk factor for permanent CIA (odds ratio 7.57, P = .002). Cross-sectional study in a single-center is a limitation. CIA is common in pediatric patients. Use of thiotepa is strongly associated with permanent CIA.Journal of the American Academy of Dermatology 12/2013; · 5.00 Impact Factor
Article: Chemotherapy-Induced Alopecia[Show abstract] [Hide abstract]
ABSTRACT: Few dermatologic conditions carry as much emotional distress as chemotherapy-induced alopecia (CIA). The prerequisite for successful development of strategies for CIA prevention is the understanding of the pathobiology of CIA. The incidence and severity of CIA are variable and related to the particular chemotherapeutic protocol. CIA is traditionally categorized as acute diffuse hair loss caused by dystrophic anagen effluvium; however, CIA presents with different clinical patterns of hair loss. When an arrest of mitotic activity occurs, obviously numerous and interacting factors influence the shedding pattern. The major approach to minimize CIA is by scalp cooling. Unfortunately, most published data on scalp cooling are of poor quality. Several experimental approaches to the development of pharmacologic agents are under evaluation and include drug-specific antibodies, hair growth cycle modifiers, cytokines and growth factors, antioxidants, inhibitors of apoptosis, and cell-cycle and proliferation modifiers. Ultimately, the protection should be selective to the hair follicle; for example, topical application, such that the anticancer efficacy of chemotherapy is not hampered. Among the few agents that have been evaluated so far in humans, AS101 and minoxidil were able to reduce the severity or shorten the duration of CIA, but could not prevent CIA.Southern Medical Journal 03/2009; · 1.12 Impact Factor